Iowa, 2024

Hail and Damaging Winds in Iowa, May 27, 2024

May 27, 2024 · NWS DMX · 5 events in 5 counties and zones

A shortwave arrived into Iowa from the Dakotas on the afternoon of May 27th, with around 1000 J/kg of MUCAPE over the area. Scattered showers and storms developed mainly over northern and eastern Iowa, which resulted in a few reports of severe hail of penny to quarter size, as well as a report of a severe wind gust around 60mph mainly east of I-35.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave arrived into Iowa from the Dakotas on the afternoon of May 27th, with around 1000 J/kg of MUCAPE over the area. Scattered showers and storms developed mainly over northern and eastern Iowa, which resulted in a few reports of severe hail of penny to quarter size, as well as a report of a severe wind gust around 60mph mainly east of I-35. Wind damage was reported in Marshall county, with no other reports of damage otherwise. Due to the presence of surface vorticity with some enhanced stretching over northern Iowa, a funnel cloud also occurred in the afternoon, particularly over Kossuth county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 11:38 AM CST, 52 minutes earlier. Its key messages:

  • Marginal risk for severe weather across the north and east. Damaging winds are the primary concern.
  • Additional showers and storms Tuesday for the south and east, but less in coverage and intensity compared to Monday.
  • Dry midweek followed by rainy period Thursday night into the weekend. Some signal for extended dry, warm period beginning sometime next week.
Area forecast discussion, May 27, 11:38 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1238 PM CDT Mon May 27 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Marginal risk for severe weather across the north and east.
  Damaging winds are the primary concern.

- Additional showers and storms Tuesday for the south and east,
  but less in coverage and intensity compared to Monday.

- Dry midweek followed by rainy period Thursday night into the
  weekend. Some signal for extended dry, warm period beginning
  sometime next week.

&&

.DISCUSSION...
Issued at 313 AM CDT Mon May 27 2024

Northwest flow settled in across the state with a shortwave upstream
in the Dakotas. Ahead of the wave is a weak boundary that produced
light showers in South Dakota and Nebraska overnight. Expect these
showers to hold together in the north this morning. Rain will
increase in coverage in the afternoon as the influence of the
shortwave arrives, and once again with convective characteristics.
Storms will form primarily in the eastern half of the state. MUCAPE
values around 1000 J/kg will build in by the afternoon with fairly
straight hodographs. As mentioned in the previous discussion, more
favorable shear values are displaced in the south in the
afternoon, but storms that can tap into the better shear will
become more organized. The primary concern with the storms
remains damaging winds with DCAPE values exceeding 500 J/kg over
generally the southern half of the state. Cannot rule out
sparse hail, but enough dry air in the column will limit hail
development. As mentioned in previous discussions, funnel
clouds will be possible beneath the vorticity generated from the
shortwave. Additionally, if the boundary can reignite in the
southeast this afternoon like some CAMs have, there is a nonzero
landspout potential as the surface boundary provides near
surface vorticity and stretching potential. The NST parameter
doesn't highlight this because the aforementioned shear values
are canceling out the parameter there. Due to the low moisture
content, rainfall amounts will generally remain under 0.20" for
the day.

High pressure begins to influence the weather on Tuesday, but not
before one more shortwave ushers in a quick burst of rain into the
same area as Monday. This time it will be with even less moisture.
Plenty of deep layer shear will be present, but CAPE values look to
be under 500 J/kg in the afternoon. At most for now, expecting
at least some thunder showers in the south and east, but there
isn't enough instability or kinematics at play for strong
storms. Trends will be monitored. Have lowered highs in the
north Tuesday as the cooler air from the high pressure airmass
invades the north in the afternoon, keeping that area in the
upper 60s.

A much welcomed dry period will settle in by midweek with upper
level ridging displacing moisture to our south and west. The Gulf
begins to open back up on the back side of the ridge late Thursday.
A series of shortwaves originating from a longwave trough will keep
the weekend weather rainy. Some instability may sneak into the
southwest Saturday afternoon. Looking ahead at ensemble guidance,
there are hints that an upper level ridging pattern will build in
sometime next week, eventually bringing warmth and drying
conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1231 PM CDT Mon May 27 2024

Main impacts to aviation this period will be gusty winds and
scattered thunderstorms this afternoon and early evening. Sites
most likely to be impacted by thunderstorms over the next few
hours will be KFOD, KALO, and KMCW, with the most favorable
period included in the forecasts. Due to the scattered nature,
will keep an eye on trends and amend as necessary. Some MVFR
cumulus has also developed this afternoon, but, at worse, only
brief periods of MVFR cigs are expected with cigs raising
through the next few hours.

Otherwise, breezy northwest winds will diminish tonight with
additional shower chances early tomorrow morning. Confidence in
timing and location of showers is low at this time, so have
mostly left out of TAFs for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Dodson
Hazardous weather outlook, May 27, 3:14 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CDT Mon May 27 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 AM CDT Mon May 27 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few strong to severe thunderstorms are possible this afternoon
to evening. The main hazard would be strong winds, a small risk of
large hail and a funnel cloud or two is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and isolated non severe thunderstorms are possible
Tuesday.

More thunderstorms are expected by Thursday afternoon west,
continuing over the remainder of the area Thursday night into
Saturday. The severe weather risk for each day will be better
determined later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly at times this afternoon. Any
severe weather reports would be greatly appreciated.

REV

In the hours before

Special weather statement, May 27, 12:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
104 PM CDT Mon May 27 2024

IAZ004>007-015>017-023>028-034>039-272200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
and Cedar Falls
104 PM CDT Mon May 27 2024

...Conditions are favorable for funnel clouds along with gusty
winds to around 50 mph and small hail...

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. In addition Brief gusty winds up to 50 mph may
be experienced along with pea to penny sized hail.

WHERE...Portions of north central and northeast Iowa.

WHEN...This afternoon.

IMPACTS...Small branches may be damaged and loose objects may be
blown around due to the gusty winds. Minor hail damage to
vegetation is possible.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service. If a tornado warning
becomes necessary, take appropriate action.

The radar

The Des Moines radar (KDMX), 167 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kossuth

When
May 27, 12:30 PM CST
Where
Kossuth County, 3.1 mi ESE of Titonka
Reported by
Trained Spotter
Coordinates
43.220, -93.990

A trained spotter reported a funnel cloud.

Thunderstorm Wind, Marshall

When
May 27, 2:06 PM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -92.790

Delayed report of several trees down in town. In addition, up to 2 inches in depth of half to three-quarter inch diameter hail. Time estimated from radar.

Hail, Bremer

When
May 27, 2:31 PM CST
Where
Bremer County, 0.51 mi E of Waverly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -92.470

Dime to quarter sized hail reported.

Thunderstorm Wind, Black Hawk

When
May 27, 2:42 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -92.400

Hail, Marion

When
May 27, 2:43 PM CST
Where
Marion County, 0.52 mi E of Attica
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.230, -93.010

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183435, 1183437, 1183438, 1183439, 1183440.